ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO587

Tenofovir Associated Hyaline Arteriosclerosis

Session Information

  • Pathology and Lab Medicine
    November 03, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Pathology and Lab Medicine

  • 1700 Pathology and Lab Medicine

Authors

  • Kim, Jee Hoon, Mayo Clinic Arizona, Scottsdale, Arizona, United States
  • Smith, Maxwell L., Mayo Clinic Arizona, Scottsdale, Arizona, United States
  • Thomas, Leslie F., Mayo Clinic Arizona, Scottsdale, Arizona, United States
Introduction

Tenofovir Disoproxil Fumarate (TDF) is associated with various patterns of kidney injury. We present a case of hyaline arteriosclerosis (HA) associated with TDF.

Case Description

A 40-year-old Caucasian male with a history of epilepsy on Lacosamide and Brivaracetam, hepatitis C (HCV) treated with Sofosbuvir/Velpatasvir (SV), cutaneous sarcoid on Hydroxychloroquine, pre-exposure prophylaxis on Emtricitabine and TDF for seven years presented to nephrology clinic with asymptomatic elevation in creatinine (CR).

Patient was diagnosed with HCV and started on SV one year prior to presentation. One month after starting treatment, patient’s CR was elevated to 1.38 mg/dL from a baseline of 1.03 mg/dL. Near the end of HCV treatment, the patient developed a rash that was eventually biopsy proven to be cutaneous sarcoid. Additional workup for the rash also showed a positive p-ANCA/MPO without evidence of vasculitis and a persistently elevated CR of 1.56 mg/dL. Negative studies included HCV, HIV, sedimentation rate, A1c. Urine studies were also unremarkable. Blood pressures were normal and the only known potential nephrotoxic agents were TDF and Omeprazole. Patient’s CR continued to rise and peaked at 1.85 mg/dL. A kidney biopsy was pursued.

Kidney biopsy revealed HA. The renal cortex was intact with normal glomeruli. Immunofluorescence was negative. HA was thought to be due to TDF exposure. Fortunately, patient’s CR stabilized at around 1.5 mg/dL without any intervention.

Discussion

TDF is a known potential nephrotoxin. Commonly described nephrotoxic patterns associated with TDF include proximal tubular dysfunction, acute and chronic kidney damage, nephrogenic diabetes insipidus and distal tubular acidosis. Small vessel disease, such as HA, due to TDF has never been described. HA is mainly seen in the elderly, patients with diabetes or hypertension or patients on calcineurin inhibitors.

Our patient was taking 300 mg of TDF daily without any side-affects. The sudden increase in CR coincided with the start of SV. The concomitant use of TDF and SV increases the TDF concentration in the serum and may worsen renal function, as seen in our patient. Moreover, the twelve weeks of increased TDF exposure may have led to microvascular changes that ultimately resulted in HA. To our knowledge, this is the first case of HA associated with TDF in a young patient without any known risk factors.